I've just had 2 weeks' off due to low neutrophils (white blood cells). I was disappointed that my bone marrow just didn't recover fast enough, although I try to console myself that this strong response to the chemotherapy signifies it is also hitting the cancer hard.
At last yesterday I passed the blood test and went ahead to Day 1 of Cycle 5, proceeding cautiously because of the bad reaction I had last time. I had reacted very strongly to the carboplatin about halfway through the infusion, but limped through to the end after a half-hour rest and with the drip slowed down. This time for preparation, I have been taking some steroid drugs since Monday morning.
By the way, I did this same preparation Monday and Tuesday of the previous 2 weeks, not knowing I'd be turned away due to low neutrophils. These steroid drugs are a bit of a pep-me-up and I was already feeling well, so I progressed to feeling fabulous and bounced around with lots of energy for those 2 weeks. What's not to enjoy about that?
Yesterday I was ok until that same halfway point in the carboplatin infusion at about 1:30pm. I suddenly felt awful and ready to vomit while also burning up with a high temperature. For a while I was writhing and groaning and Helen was applying cold packs to my neck and forehead. The nurses and doctors gathered, cancelled the rest of the carbo and gave me phenergan in the drip. I quickly fell asleep and snored till 5pm, and even then had to be woken to go home. However, the remaining half of the carbo dose was discarded, which is not ideal.
The attending doctor said that's it for me and carboplatin unless I undergo some sort of slow desensitisation therapy. My specialist, who is head of the team, was not available yesterday, so I await her advice next Tuesday. She may prescribe cisplatin (an alternative platinum drug) for my last cycle. Next week is my dose of Gemcitabine on its own.
Yesterday I did have my Gem infusion, and this time it was reduced in concentration to 65% in the hope that this lower dose will allow my bone marrow to recover more rapidly and avoid further treatment delays.
Today I have strangely hot cheeks and a raging thirst but I'm feeling fine. I have mixed emotions – concern about the carboplatin problem and relief to be on track again with my treatment.
Heartfelt thanks to everyone for your messages and kind wishes ! xxx